Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 25, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 29, 2012, 5:01 PM CST for Fayette County, Walker County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 29, 2012, 5:01 PM CST (23:01 UTC)
- Expired
- Feb 29, 2012, 5:45 PM CST
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Fayette County, AL, Walker County, AL
The radar
The Columbus AFB radar (KGWX), 65 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 29, 1:48 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -427 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
652
WUUS54 KBMX 292301
SVRBMX
ALC057-127-292345-
/O.NEW.KBMX.SV.W.0025.120229T2301Z-120229T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CST WED FEB 29 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
WALKER COUNTY IN ALABAMA...
* UNTIL 545 PM CST
* AT 458 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 80 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM WINFIELD TO BLUFF TO BLOOMING GROVE...AND MOVING EAST AT 55
MPH.
* LOCATIONS IMPACTED INCLUDE...
FAYETTE...CARBON HILL...JASPER...ELDRIDGE...KANSAS...BANKSTON...
BERRY AND BOLEY SPRINGS.
THIS INCLUDES...
US 78 EXIT NUMBERS 46 THROUGH 65...
WINDS ABOVE 80 MPH WILL UPROOT AND SNAP TREES...DOWN POWER LINES AND
CAUSE SIGNIFICANT DAMAGE TO HOMES AND STRUCTURES.
THIS IS A DANGEROUS STORM. IF YOUR ARE IN ITS PATH...PREPARE
IMMEDAITELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS LAMAR COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. THESE STORMS HAVE THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST WEDNESDAY EVENING
FOR NORTHERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3382 8780 3392 8769 3391 8764 3395 8763
3393 8715 3376 8721 3363 8749 3368 8795
3373 8795
TIME...MOT...LOC 2301Z 270DEG 48KT 3391 8777 3382 8779
3375 8792
$$
271 follow-up statement
887
WWUS54 KBMX 292320
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CST WED FEB 29 2012
ALC057-127-292345-
/O.CON.KBMX.SV.W.0025.000000T0000Z-120229T2345Z/
FAYETTE AL-WALKER AL-
520 PM CST WED FEB 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WALKER AND
EAST CENTRAL FAYETTE COUNTIES UNTIL 545 PM CST...
AT 517 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM CARBON HILL TO 6 MILES SOUTH OF CARBON HILL TO 5 MILES NORTH OF
BANKSTON...MOVING EAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
JASPER...BOLEY SPRINGS...OAKMAN...PARRISH...CEDRUM AREA...
TOWNLEY...LUPTON...HOLLY GROVE...WEST CORONA AND GAMBLE.
THIS INCLUDES...
US 78 EXIT NUMBERS 46 THROUGH 65...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
LAMAR AND FAYETTE COUNTIES. THIS IS AN EXTREMELY DANGEROUS
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS.
THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. MOVE IMMEDIATELY TO A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3373 8781 3386 8764 3395 8761 3393 8715
3376 8721 3363 8749
TIME...MOT...LOC 2319Z 270DEG 48KT 3391 8748 3382 8750
3375 8763
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 3:22 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Feb 29, 3:22 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 322 PM CST WED FEB 29 2012 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. A PRE-FRONTAL TROF WILL MOVE INTO NORTHWEST ALABAMA THIS EVENING. THIS TROF WILL ACT AS THE MAIN FOCUS FOR SEVERE STORMS DURING THE EVENING HOURS. THE ACTUAL COLD FRONT SHOULD CATCH UP TO THE PRE- FRONTAL TROF AND STALL OUT ACROSS CENTRAL ALABAMA THURSDAY MORNING. THE MODELS ARE IN GOOD AGREEMENT IN STALLING OUT THE FRONT NEAR I-20 CORRIDOR...AND THEN LIFTING THE FRONT BACK NORTHWARD THURSDAY AFTERNOON. THERE WILL LIKELY BE AN ABRUPT CUT-OFF OF RAINFALL ACROSS CENTRAL ALABAMA DUE TO CAPPING INVERSION SHUTTING OFF RAIN CHANCES FOR AREAS SOUTH OF I-20. THE RAIN ON THURSDAY MORNING WILL BE MAINLY CONFINED TO THE AREAS ALONG THE STALLED OUT FRONTAL BOUNDARY...AND CONVECTIVE POTENTIAL LOOKS MINIMAL FOR THURSDAY AND THURSDAY NIGHT DUE TO MINIMAL FORCING AND WEAK MID LEVEL LAPSE RATES. THE FOCUS FOR THIS FORECAST PERIOD WILL BE ON A HIGHLY AMPLIFIED UPPER LEVEL TROUGH AS IT CROSSES ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE U.S. AT THE SURFACE...A SURFACE LOW WILL TRACK FOR EASTERN KANSAS EARLY FRIDAY INTO THE GREAT LAKES REGION EARLY SATURDAY MORNING WITH A SURFACE COLD FRONT STRETCHING DOWN FROM THE LOW. ON FRIDAY STRONG SOUTHERLY FLOW WILL PUSH THE WARM FRONT INTO THE OHIO RIVER VALLEY. CENTRAL ALABAMA WILL REMAIN IN THE WARM SECTOR THROUGHOUT THE DAY. WINDS WILL MIX OUT FAIRLY WELL WITH STRONG SOUTH WINDS TEMPERATURES WILL SOAR INTO THE UPPER 70S TO NEAR 80 ON FRIDAY. MODELS HAVE BEEN TRENDING A LITTLE SLOWER WITH THE PASSAGE OF THE COLD FRONT AS THE UPPER LEVEL TROUGH ELONGATES ACROSS THE EASTERN U.S. THE ENVIRONMENT AHEAD OF THE FRONT WILL SUPPORT SUPERCELL DEVELOPMENT WITH A STRONG UPPER LEVEL JET PUSHING INTO THE AREA LATE FRIDAY WITH STRONG DIVERGENCE AND DIFFLUENCE ALOFT. MODEL SOUNDINGS INDICATE SHEAR AND INSTABILITY VALUES AHEAD OF THE FRONT WILL BE SUPPORTIVE OF ALL MODES OF SEVERE WEATHER LATE FRIDAY INTO EARLY SATURDAY AHEAD OF THE COLD FRONT. THE BEST CHANCE FOR SEVERE WEATHER AT THIS TIME APPEARS TO BE OVER THE NORTHERN HALF OF CENTRAL ALABAMA WITH THE BETTER DYNAMICS TO THE NORTH. DUE TO THE SLOWER PROGRESSION OF THE UPPER LEVEL FEATURES...LATEST 12Z MODELS DO NOT MOVE THE FRONT THROUGH CENTRAL ALABAMA UNTIL 18Z ON SATURDAY. THEREFORE...TIMING IS STILL UNCERTAIN WITH THIS SYSTEM BUT LATEST TRENDS CONTINUE TO SLOW THE COLD FRONT DOWN...AND RAISED RAIN CHANCES FOR AREAS SOUTH OF I-20. EVEN THOUGH THE FRONT PUSHES OUT OF THE AREA BY SUNSET SATURDAY...SOUTHWEST UPPER FLOW BEHIND FRONT WILL KEEP SHOWERS ACROSS SOUTHEAST ALABAMA EARLY SATURDAY EVENING. ROSE/ANDERSON .LONG TERM...SUNDAY THROUGH WEDNESDAY. HIGH PRESSURE AND COOLER TEMPERATURES MOVE INTO THE AREA SUNDAY AND THROUGH THE EARLY PART OF NEXT WEEK. A PROGRESSIVE UPPER FLOW PATTERN WILL BRING ANOTHER STORM SYSTEM INTO THE LOWER MISSISSIPPI RIVER VALLEY BY WEDNESDAY...AND FORECAST SMALL RAIN CHANCES FOR WEDNESDAY. ROSE && .AVIATION... 18Z TAF DISCUSSION. OVERALL THE MAIN CHANGE TO THE NEXT 24 HOURS WAS JUST THE OVERALL TIMING OF THE THUNDERSTORMS FOR THE NORTHERN TAFS. A COLD FRONT WILL APPROACH THE TAF AREAS LATE THIS AFTERNOON. AHEAD OF THE FRONT...MOISTURE WILL CONTINUE TO INCREASE RESULTING IN MULTIPLE LAYERS OF CLOUDS...THE LOWEST BEING MVFR OR LOWER. ALSO...DUE TO THE TIGHTENING PRESSURE GRADIENT...SOUTHWESTERLY WINDS WILL BE GUSTY. THIS WILL CONTINUE THROUGH 20Z FOR THE NORTHERN TAFS. FRONT IS EXPECTED TO STALL ACROSS NORTH CENTRAL ALABAMA...AND CONVECTION DECREASE IN COVERAGE THROUGH THE OVERNIGHT PERIOD. IN FACT...WE MAY NOT SEE THE PRECIPITATION EVEN REACH MGM AND TOI SO REMOVED ANY PREDOMINATE WORDING FROM HERE. THERE ARE SOME ISOLATED SHOWERS IN SOUTHWEST ALABAMA THAT MAY WORK INTO THE SOUTHEAST LATE AFTERNOON...RESULTING IN RAIN SHOWERS AND ISOLATED CB. CONFIDENCE NOT HIGH ENOUGH TO INCLUDE TS FOR NOW ACROSS THE SOUTH. EXPECT A RETURN TO IFR CIGS AND A WIND SHIFT TO THE WEST LATE IN THE PERIOD. MAY SEE THE LOWEST DECKS IN THE SOUTHEAST...ESPECIALLY IF THEY DO STAY IN THE WARM SECTOR AND THE OUTFLOW NEVER MAKES IT DOWN. 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 56 74 61 77 54 / 80 20 50 50 80 ANNISTON 59 74 61 78 58 / 80 30 50 40 80 BIRMINGHAM 61 74 61 78 55 / 80 30 40 50 90 TUSCALOOSA 62 75 62 79 56 / 70 30 40 50 90 CALERA 61 74 62 79 58 / 70 30 30 50 80 AUBURN 63 74 63 79 64 / 40 30 20 20 50 MONTGOMERY 65 77 65 80 64 / 30 20 20 20 60 TROY 66 78 64 80 66 / 30 20 20 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Feb 29, 2:15 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 215 PM CST WED FEB 29 2012 ALZ011>015-017>050-012000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 215 PM CST WED FEB 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND AHEAD OF A SLOW MOVING COLD FRONT. THE GREATEST THREAT AREA WILL BE ALONG AND NORTH OF INTERSTATE 20...BUT SEVERE STORMS ARE POSSIBLE AS FAR SOUTH AS A LIVINGSTON...TO CLANTON...TO LAFAYETTE LINE. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...BUT AN ISOLATED TORNADO IS POSSIBLE ALONG AND NORTH OF A LINE FROM VERNON...TO JASPER...TO CENTRE. SEVERE STORMS ARE POSSIBLE FOR COUNTIES ALONG AND NORTH OF INTERSTATE 20 UNTIL 11 PM...AND AREAS SOUTH OF INTERSTATE 20 FROM 5 PM UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE BY THURSDAY AFTERNOON INTO EARLY EVENING AS A WARM FRONT MOVES NORTHWARD ACROSS CENTRAL ALABAMA. THE MAIN HAZARDOUS THREATS INCLUDE DAMAGING STRAIGHT LINE WINDS AND HAIL. SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE LATE FRIDAY AFTERNOON NORTHWEST INTO EARLY SATURDAY FOR SOUTHEASTERN AREAS ACROSS CENTRAL ALABAMA. THE MAIN THREATS INCLUDE DAMAGING STRAIGHT LINE WINDS...LOCALLY HEAVY RAIN...AND ISOLATED TORNADOES. THESE STORMS WILL DEVELOP ALONG AND NEAR A COLD FRONT MOVING THROUGH THE STATE. STAY TUNED FOR UPDATES ON THIS DEVELOPING WEATHER SITUATION. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON AND EVENING...THURSDAY AFTERNOON AND EVENING... AND AGAIN LATE FRIDAY INTO EARLY SATURDAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 29, 4:29 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 46 min |
| Feb 29, 4:57 PM CST | Tornado Warning | BMX | Fayette, Marion, Walker | 14 min |
| Feb 29, 5:33 PM CST | Special Weather Statement | BMX | Jefferson, Walker | 42 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.